Drug users are buying aerosols and lighter refills and inhaling the butane as a cheap intoxicant.
The trend seems to be prevalent among people living on the streets and those in hostel accommodation.
The practice is described as “unpredictable and highly risky” and has been linked to Sudden Sniffing Death Syndrome (SSDS), which affects the heart. The person experiences cardiac arrhythmia, or irregular beating.
The Ana Liffey Drug Project said it has witnessed “a worrying increase” in the inhalation of butane gas.
It said butane was cheap and widely available and that users report an immediate ‘drunk-like’ intoxication and a ‘euphoria’.
“Using inhalants such as butane gas is not a new phenomenon; however, we have seen a resurgence in its use in recent years amongst people living on the streets and amongst people in hostel accommodation,” said Ana Liffey director Tony Duffin.
“This trend is worrying, as inhaling butane is unpredictable and highly risky. Inhaling butane can cause sudden death — there is no safe usage level.
“In addition, there are many other potential harms when inhaling butane — including fits and loss of short-term memory.”
He said that because the gas is cheap and accessible it was becoming part of some people’s daily drug use.
“As a result, we’re seeing very challenging behaviours, people are hard to engage with as they tend to avoid contact with others and stay away from services,” Mr Duffin said.
The inhalation of butane is linked with aggression, as well as slurred speech, loss of co-ordination, confusion and hallucination.
If the user gets excited, startled or participates in any sudden physical activity after inhaling butane, the heart can fail to pump blood. Death can also be caused by people choking on their own vomit, suffocating or as a result of accidents.
Ana Liffey has set up the ‘Inhaling Butane Information Campaign’ to raise awareness of the “often deadly” risks. The campaign includes an A3 poster and a fact sheet which will be circulated widely to retailers, emergency accommodation, addiction services and garda stations.
Responding to the problem, Dublin’s Lord Mayor Críona Ní Dhálaigh said she was “deeply concerned” for the well-being of users.
“It is disturbing to hear that, amongst the range of drugs being misused, people are inhaling butane to get a cheap high,” she said.
Although the initial high from butane lasts only a few minutes, the effects can continue for up to 40 minutes. Long-term effects can include chronic headaches, lack of muscle co-ordination and dizziness.
The campaign advises that it is always safest not to inhale butane, and provides harm reduction information and advice on what should be done in an emergency if someone is unconscious.
For more informationand advice see www.drugs.ie/butane